Alert archive / Idaho / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 33, NWS Missoula, MT

August 11, 2019Lemhi County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Aug 11, 2019, 11:58 AM MDT for Lemhi County, Idaho. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2019, 11:58 AM MDT (17:58 UTC)
Expired
Aug 11, 2019, 12:30 PM MDT
In force
32 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Lemhi County, ID

The radar

The Missoula radar (KMSX), 194 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 12:00 PM MDTHAIL 0.51 Ese Salmon, ID

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 6.0 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2019-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2019-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -123 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1696 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-123 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

171 
WUUS55 KMSO 111758
SVRMSO
IDC059-111830-
/O.NEW.KMSO.SV.W.0033.190811T1758Z-190811T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
1158 AM MDT Sun Aug 11 2019

The National Weather Service in Missoula has issued a

* Severe Thunderstorm Warning for...
  North central Lemhi County in east central Idaho...

* Until 1230 PM MDT.

* At 1158 AM MDT, a severe thunderstorm was located near Salmon,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Salmon and Carmen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4518 11407 4546 11392 4539 11373 4537 11374
      4536 11373 4533 11374 4531 11371 4514 11391
TIME...MOT...LOC 1758Z 221DEG 24KT 4520 11395 

HAIL...1.25IN
WIND...60MPH
 
$$
4 follow-up statements
931 
WWUS55 KMSO 111805
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
1205 PM MDT Sun Aug 11 2019

IDC059-111830-
/O.CON.KMSO.SV.W.0033.000000T0000Z-190811T1830Z/
Lemhi ID-
1205 PM MDT Sun Aug 11 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM MDT
FOR NORTH CENTRAL LEMHI COUNTY...

At 1205 PM MDT, a severe thunderstorm was located near Salmon, moving
northeast at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Carmen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4521 11404 4546 11392 4539 11373 4537 11374
      4536 11373 4533 11374 4531 11371 4519 11385
TIME...MOT...LOC 1805Z 221DEG 24KT 4524 11390 

HAIL...1.25IN
WIND...60MPH
 
$$
950 
WWUS55 KMSO 111807
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
1207 PM MDT Sun Aug 11 2019

IDC059-111830-
/O.CON.KMSO.SV.W.0033.000000T0000Z-190811T1830Z/
Lemhi ID-
1207 PM MDT Sun Aug 11 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM MDT
FOR NORTH CENTRAL LEMHI COUNTY...

At 1207 PM MDT, a severe thunderstorm was located near Salmon, moving
northeast at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Carmen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4521 11404 4546 11392 4539 11373 4537 11374
      4536 11373 4533 11374 4531 11371 4519 11385
TIME...MOT...LOC 1807Z 221DEG 24KT 4525 11389 

HAIL...1.75IN
WIND...60MPH
 
$$
072 
WWUS55 KMSO 111815
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
1215 PM MDT Sun Aug 11 2019

IDC059-111830-
/O.CON.KMSO.SV.W.0033.000000T0000Z-190811T1830Z/
Lemhi ID-
1215 PM MDT Sun Aug 11 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM MDT
FOR NORTH CENTRAL LEMHI COUNTY...

At 1215 PM MDT, a severe thunderstorm was located 8 miles north of
Salmon, moving northeast at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of north
central Lemhi County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4527 11397 4546 11392 4539 11373 4537 11374
      4536 11373 4533 11374 4531 11371 4523 11381
TIME...MOT...LOC 1815Z 221DEG 24KT 4529 11384 

HAIL...1.75IN
WIND...60MPH
 
$$
563 
WWUS55 KMSO 111826
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
1226 PM MDT Sun Aug 11 2019

IDC059-111835-
/O.EXP.KMSO.SV.W.0033.000000T0000Z-190811T1830Z/
Lemhi ID-
1226 PM MDT Sun Aug 11 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LEMHI COUNTY
WILL EXPIRE AT 1230 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4527 11397 4546 11392 4539 11373 4537 11374
      4536 11373 4533 11374 4531 11371 4523 11381
TIME...MOT...LOC 1825Z 221DEG 24KT 4533 11379 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:33 AM MDT, 8 hours 25 minutes earlier.

Area forecast discussion, Aug 11, 3:33 AM MDT, 8 hours 25 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
333 AM MDT Sun Aug 11 2019

.DISCUSSION...Showers and thunderstorms are developing from
eastern Idaho County and are expected to move through the
Bitterroot Valley and Lost trail Pass, maybe as far north as
southern Mission Valley and north and east towards the
Continental Divide through the morning. This is due to an upper
level low currently over central Oregon that is beginning to move
north and east. Although these storms should have brief heavy
rain and small hail, we are not expecting storms to be as strong
as Saturday afternoon.

As the low moves roughly over northwest Montana in the late afternoon,
we are expecting widespread showers with a chance of
thunderstorms through this area. Southwest Montana should receive
plenty of sunshine early on and afternoon thunderstorms will be a
good bet. These storms will not be as strong as Saturday but
brief heavy rain, small hail, and strong winds are possible. The
models are showing a north and west extent for these storms to be
roughly Lost Trail Pass north and east towards Bearmouth and
Ovando. For the rest of west central Montana and the eastern
Clearwaters, we expect numerous showers, but left over clouds
from the morning, and our distance from the upper level low may
temper the possibility of thunderstorms in these areas.

The low moves northeast into Canada this evening and showers will
decrease rapidly from the southwest, but will linger in areas
such as Glacier National Park until just after midnight.

Monday remains on track to be a more stable and drier day with a
subtle ridge of high pressure to build over Idaho and western
Montana. Weak high pressure will remain through the first half of
the week, and while temperature remain below average, a warming
trend is expected. The overall trend is for a trough to overtake
the Pacific Northwest during the end of the week. Confidence is
high for below normal temperatures and increased precipitation
chances to end the week and start the weekend, but details are
yet to be determined.

&&

.AVIATION...Showers and isolated thunderstorms are developing in
response to shortwaves of energy moving into the region from the
south, ahead of today’s low pressure system. Places that had
enough clearing overnight, primarily west-central and northwest
Montana, have patchy fog. Increasing cloud cover and precipitation
should put an end to the fog not long after sunrise. Available
lift is not as abundant today as Saturday, but there will be many
rounds of thunderstorms today as the low passes through the
region. Some of the thunderstorms will have gusty winds, small
hail, and brief heavy rain. Currently, southwest Montana,
including KBTM, has the highest potential for stronger
thunderstorms. The overall coverage for storms is forecast to
decrease around sunset, but a few storms will linger through the
evening. Showers may also linger into the overnight in the Glacier
Region.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Local storm report, Aug 11, 9:12 AM MDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
912 AM MDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HAIL             SALMON                  45.18N 113.90W
08/11/2019  E0.75 INCH       LEMHI              ID   COUNTY OFFICIAL

            HAIL WAS MEASURED AT 7:15AM MDT.

&&

DEZ
Local storm report, Aug 11, 9:22 AM MDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
922 AM MDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     3 ESE BIGFORK           48.04N 114.00W
08/10/2019                   LAKE               MT   COCORAHS

            A 30 FOOT BRANCH FELL OFF A PONDEROSA PINE
            TREE. 0.80 INCHES OF RAINFALL AND PENNY SIZE
            HAIL. POWER OUTAGE OCCURRED AS STORM ROLLED
            THROUGH. DELAYED REPORT.

&&

AL
Special weather statement, Aug 11, 9:38 AM MDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Missoula MT
938 AM MDT Sun Aug 11 2019

IDZ009-010-111615-
Eastern Lemhi County ID-Western Lemhi County ID-
938 AM MDT Sun Aug 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 1015
AM MDT...

At 938 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Salmon, moving northeast at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Salmon, Williams Lake and Carmen.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4502 11405 4530 11389 4527 11369 4525 11369
      4525 11367 4524 11365 4522 11364 4521 11364
      4499 11388
TIME...MOT...LOC 1538Z 208DEG 24KT 4506 11393
Special weather statement, Aug 11, 11:48 AM MDT, 10 minutes before
Special Weather Statement
National Weather Service Missoula MT
1148 AM MDT Sun Aug 11 2019

IDZ009-010-111815-
Eastern Lemhi County ID-Western Lemhi County ID-
1148 AM MDT Sun Aug 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LEMHI COUNTY UNTIL
1215 PM MDT...

At 1148 AM MDT, Doppler radar was tracking a strong thunderstorm near
Salmon, moving northeast at 35 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Salmon and Carmen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4515 11416 4545 11390 4535 11373 4533 11374
      4531 11372 4508 11401
TIME...MOT...LOC 1748Z 216DEG 32KT 4518 11401

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 4:43 AM MDTSpecial Weather StatementMSOLemhi32 min
Aug 11, 9:38 AM MDTSpecial Weather StatementMSOLemhi37 min
Aug 11, 11:48 AM MDTSpecial Weather StatementMSOLemhi27 min
Aug 11, 12:23 PM MDTAreal Flood AdvisoryMSOLemhi3 hr

Nearby

Severe Thunderstorm Warnings in Idaho, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.